Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 20, NWS Topeka, KS

December 12, 200823 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 12, 2008, 3:27 PM CST for 23 counties in Kansas. It took effect at Dec 13, 2008, 7:00 AM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2008, 3:27 PM CST (21:27 UTC)
In effect from
Dec 13, 2008, 7:00 AM CST
Expired
Dec 14, 2008, 12:13 PM CST
In force
29 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 122127
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CST FRI DEC 12 2008

...STRONG SOUTHERLY WINDS WILL BUILD OVER MUCH OF EASTERN KANSAS
ON SATURDAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY DEEPEN OVER THE WESTERN HIGH
PLAINS OVERNIGHT AND INTO SATURDAY BRINGING SOUTHERLY WINDS UP TO
25 TO 35 MPH WITH GUSTS TO 45 MPH BY EARLY SATURDAY AFTERNOON.

KSZ011-012-022>024-026-035>040-054>056-058-059-131800-
/O.NEW.KTOP.WI.Y.0020.081213T1500Z-081214T0300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
327 PM CST FRI DEC 12 2008

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM CST SATURDAY. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL BUILD
OVER EASTERN KANSAS BY EARLY SATURDAY AFTERNOON. WINDS ARE
EXPECTED TO WEAKEN A BIT A FEW HOURS AFTER SUNSET...BUT WILL
REMAIN SUSTAINED AROUND 20 MPH WITH GUSTS TO 30 MPH AFTER
MIDNIGHT.  

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN FURNITURE...AND
OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. PERSONS TRAVELLING
ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD ALSO EXERCISE
CAUTION...ESPECIALLY WHEN TRAVELLING IN HIGH PROFILE VEHICLES.

$$

CAVANAUGH
7 follow-up statements
000 
WWUS73 KTOP 130954
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
354 AM CST SAT DEC 13 2008

...STRONG SOUTHERLY WINDS WILL DEVELOP OVER MUCH OF EASTERN KANSAS ON
TODAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY DEEPEN OVER THE WESTERN HIGH
PLAINS TODAY...CAUSING SOUTHERLY WINDS UP TO 25 TO 35 MPH WITH
GUSTS TO 45 MPH.

KSZ011-012-022>024-026-035>040-054>056-058-059-131800-
/O.EXT.KTOP.WI.Y.0020.081213T1300Z-081214T0300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
354 AM CST SAT DEC 13 2008

...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
CST THIS EVENING. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP OVER
EASTERN KANSAS DURING THE MORNING HOURS AND CONTINUE THROUGH THE
AFTERNOON HOURS. WINDS ARE EXPECTED TO WEAKEN A BIT A FEW HOURS AFTER
SUNSET...BUT WILL REMAIN SUSTAINED AROUND 20 MPH WITH GUSTS TO 30
MPH AFTER MIDNIGHT.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH
PROFILE VEHICLES.

$$
000 
WWUS73 KTOP 131000 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CST SAT DEC 13 2008

...STRONG SOUTHERLY WINDS WILL DEVELOP OVER MUCH OF EASTERN
KANSAS TODAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY DEEPEN OVER THE WESTERN HIGH
PLAINS TODAY...CAUSING SOUTHERLY WINDS UP TO 25 TO 35 MPH WITH
GUSTS TO 45 MPH.

KSZ011-012-022>024-026-035>040-054>056-058-059-131800-
/O.CON.KTOP.WI.Y.0020.081213T1300Z-081214T0300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
400 AM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM
CST THIS EVENING. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL DEVELOP
OVER EASTERN KANSAS DURING THE MORNING HOURS AND CONTINUE THROUGH
THE AFTERNOON HOURS. WINDS ARE EXPECTED TO WEAKEN A BIT A FEW
HOURS AFTER SUNSET...BUT WILL REMAIN SUSTAINED AROUND 20 MPH WITH
GUSTS TO 30 MPH AFTER MIDNIGHT.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$
000 
WWUS73 KTOP 131734
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1134 AM CST SAT DEC 13 2008

...STRONG SOUTHERLY WINDS WILL CONTINUE OVER MUCH OF EASTERN
KANSAS TODAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY DEEPEN OVER THE WESTERN HIGH
PLAINS TODAY...CAUSING SOUTHERLY WINDS UP TO 25 TO 35 MPH WITH
GUSTS TO 45 MPH.

KSZ011-012-022>024-026-035>040-054>056-058-059-140145-
/O.CON.KTOP.WI.Y.0020.000000T0000Z-081214T0300Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1134 AM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
OVER EASTERN KANSAS NOW THROUGH THE AFTERNOON HOURS. AN OCCASIONAL
WIND GUST UP TO 50 MPH WILL BE POSSIBLE THROUGH THE EARLY
AFTERNOON. WINDS ARE EXPECTED TO WEAKEN SLIGHTLY A FEW HOURS
AFTER SUNSET...BUT WILL REMAIN SUSTAINED AROUND 20 TO 30 MPH WITH
GUSTS TO 35 MPH AFTER MIDNIGHT.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$

BLAIR
000 
WWUS73 KTOP 132107
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CST SAT DEC 13 2008

...STRONG WINDS WILL CONTINUE OVER MUCH OF THE AREA THIS
AFTERNOON INTO SUNDAY AFTERNOON...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER THE WESTERN
HIGH PLAINS AND MOVE INTO THE CENTRAL PLAINS...CAUSING SOUTHERLY
WINDS UP TO 25 TO 35 MPH WITH GUSTS TO 40 MPH. WINDS WILL BECOME
NORTHWEST AND REMAIN STRONG BEHIND A COLD FRONT SUNDAY AFTERNOON.

KSZ008>010-020-021-034-140515-
/O.EXB.KTOP.WI.Y.0020.000000T0000Z-081214T2200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER
307 PM CST SAT DEC 13 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST SUNDAY.

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
OVER NORTH CENTRAL KANSAS THROUGH SUNDAY MORNING. WINDS ARE
EXPECTED TO WEAKEN SLIGHTLY A FEW HOURS AFTER SUNSET...BUT WILL
STRENGTHEN AGAIN BY LATE SUNDAY MORNING AS A STRONG COLD FRONT
MOVES THROUGH THE AREA. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 40 MPH ARE EXPECTED BEHIND THE ARCTIC COLD FRONT SUNDAY
AFTERNOON.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$

KSZ011-012-022>024-026-035>040-054>056-058-059-140515-
/O.EXT.KTOP.WI.Y.0020.000000T0000Z-081214T2200Z/
NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN...ABILENE...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
307 PM CST SAT DEC 13 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST SUNDAY...

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
OVER EASTERN KANSAS THROUGH LATE SUNDAY MORNING. A STRONG COLD
FRONT WILL MOVE THROUGH THE AREA SUNDAY AFTERNOON...WITH WINDS
BECOMING NORTHWEST AT 20 TO 30 MPH WITH GUSTS TO 35 MPH.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$

BLAIR
000 
WWUS73 KTOP 140415
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CST SAT DEC 13 2008

...STRONG WINDS WILL CONTINUE OVER MUCH OF THE AREA OVERNIGHT
INTO SUNDAY AFTERNOON...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER THE WESTERN
HIGH PLAINS AND MOVE INTO THE CENTRAL PLAINS...CAUSING SOUTHERLY
WINDS UP TO 25 TO 35 MPH WITH GUSTS TO 40 MPH. WINDS WILL BECOME
NORTHWEST AND REMAIN STRONG BEHIND A COLD FRONT SUNDAY AFTERNOON.

KSZ008>012-020>024-026-034>040-054>056-058-059-141215-
/O.CON.KTOP.WI.Y.0020.000000T0000Z-081214T2200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1015 PM CST SAT DEC 13 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST SUNDAY. 

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
INTO SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE THROUGH NORTH
CENTRAL KANSAS SUNDAY MORNING...ACROSS NORTHEAST AND EAST CENTRAL
KANSAS SUNDAY AFTERNOON. WINDS WILL BECOMING NORTHWEST AT 20 TO
30 MPH WITH GUSTS TO 35 MPH BEHIND THE COLD FRONT.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$
000 
WWUS73 KTOP 140952
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CST SUN DEC 14 2008

...STRONG WINDS WILL CONTINUE OVER MUCH OF THE AREA UNTIL LATE
THIS AFTERNOON...

.A STRONG COLD FRONT WILL PUSH ACROSS THE STATE TODAY. SOUTHERLY
WINDS WITH SPEEDS OF 25 TO 35 MPH...AND GUSTS TO 45 MPH WILL
PERSIST AHEAD OF THE BOUNDARY. BEHIND THE FRONT... NORTHWESTERLY
WINDS WITH SPEEDS OF 25 TO 30 MPH AND GUSTS TO AROUND 35 MPH WILL
OVERSPREAD THE REGION.

KSZ008>012-020>024-026-034>040-054>056-058-059-141815-
/O.EXT.KTOP.WI.Y.0020.000000T0000Z-081215T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
352 AM CST SUN DEC 14 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS AFTERNOON.

SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
PERSIST EARLY TODAY. A STRONG COLD FRONT WILL MOVE INTO NORTH
CENTRAL KANSAS EARLY THIS MORNING...AND PUSH ACROSS NORTHEAST AND
EAST CENTRAL KANSAS DURING THE LATE MORNING AND EARLY AFTERNOON
HOURS. WINDS WILL BECOME NORTHWESTERLY AT 20 TO 30 MPH WITH GUSTS
TO 35 MPH BEHIND THE FRONT.

TAKE ACTION TO SECURE HOLIDAY DECORATIONS...TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PERSONS TRAVELING ALONG EAST TO WEST ORIENTED HIGHWAYS SHOULD
ALSO EXERCISE CAUTION...ESPECIALLY WHEN TRAVELING IN HIGH PROFILE
VEHICLES.

$$
000 
WWUS73 KTOP 141813
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CST SUN DEC 14 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-141915-
/O.CAN.KTOP.WI.Y.0020.000000T0000Z-081215T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1213 PM CST SUN DEC 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG NORTHWEST WINDS BEHIND THE FRONTAL BOUNDARY HAVE
SLIGHTLY RELAXED ACROSS THE AREA...THEREFORE THE WIND ADVISORY IS
CANCELLED. EXPECT NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO
35 MPH TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON HOURS.

$$

BLAIR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 12, 3:13 PM CST, 14 minutes earlier.

Area forecast discussion, Dec 12, 3:13 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST FRI DEC 12 2008

.DISCUSSION...

FORECAST CONCERN FOR THE SHORT TERM IS WINDS. WESTERLY FLOW IN
PLACE ACROSS THE ROCKIES...WITH STRONG SHORTWAVE MOVING INTO
SOUTHERN CA ATTM. SHORTWAVE EJECTS ACROSS ROCKIES INTO THE PLAINS
DURING THE AFTERNOON. INCREASE IN GRADIENT ALOFT COMBINES WITH
STRENGTHENING LEE TROF AND BRINGS STRONG WINDS THROUGOUT THE
COLUMN...INCREASING BEGINNING THIS EVENING AND INTO SATURDAY
AFTERNOON.  BY 9AM SATURDAY...WINDS AT THE TOP OF THE MIXED LAYER
HIT 40KTS...AND REMAIN THERE INTO THE EVENING HOURS. WITH SURFACE
WINDS SOUTHWEST AND WESTERLY FLOW ALOFT...EXPECT EFFICIENT MOMENTUM
TRANSPORT THROUGH THE MIXED LAYER.  WHILE A SECOND PERIOD
ADVISORY...THINK WITH FOLKS OUT AND ABOUT IN LARGER NUMBERS BEFORE
THE HOLIDAYS THAT A HEADS UP ON THE INCREASING WINDS IS PRUDENT.
WILL RUN AN ADVISORY FROM THE MORNING INTO EVENING HOURS. ISENTROPIC
LIFT BRINGS IN A MID LEVEL CLOUD LAYER IN THE OVERNIGHT HOURS...BUT
AT THIS TIME SATURATION DOES NOT LOOK TO BE ENOUGH TO GET PRECIP
DOWN TO THE SURFACE. EXPECT WARM OVERNIGHT LOWS IN WINDS AND
CLOUDS...FOLLOWED BY WARM AFTERNOON HIGHS IN WARM ADVECTION AND GOOD
MIXING. WENT HIGHS IN THE 50S WITH A FEW 60S FAR WEST.

67

LONGWAVE TROUGH OVER THE WESTERN/CENTRAL CONUS WILL BE IN PLACE AT
THE BEGINNING OF THE EXTENDED PERIOD AND...WITH THE EXCEPTION OF
MINOR RIPPLES AND SMALL-SCALE EVOLUTIONS...WILL REMAIN IN PLACE AS
THE LARGE SCALE PATTERN THROUGH THE REMAINDER OF THE FORECAST
PERIOD. SURFACE COLD FRONT WITH AN ARCTIC AIR MASS WILL BE LOCATED
ACROSS THE DAKOTAS SATURDAY NIGHT. THE BOUNDARY WILL MAKE RAPID
PROGRESS SOUTHEASTWARD SATURDAY NIGHT INTO SUNDAY. IN ADVANCE OF THE
COLD FRONT...STRONG SOUTHERLY FLOW WITH CONTINUED WARM AIR ADVECTION
WILL MAKE FOR A RELATIVELY MILD SATURDAY NIGHT WITH LOWS IN
NORTHEAST AND EAST CENTRAL KANSAS IN THE 40S TO LOWER 50S. THIS
WARMTH WILL MEET AN ABRUPT END AS THE COLD FRONT SLICES THROUGH THE
CWA DURING THE DAY SUNDAY.

SUNDAY...AREAS OF NORTHEAST AND EAST CENTRAL KANSAS AHEAD OF THE
BOUNDARY WILL WARM INTO THE 50S AND LOWER 60S BEFORE TEMPERATURES
PLUMMET AS THE ARCTIC AIRMASS ADVECTS INTO THE AREA. ENOUGH
LIFT/MOISTURE LOOKS TO BE PRESENT FOR PRECIPITATION WITH THE FRONTAL
SLOPE. THERE MAY BE A BRIEF WINDOW WHERE PRECIPITATION MAY CHANGE
FROM RAIN TO FREEZING RAIN AS SFC TEMPERATURES RAPIDLY COOL WITH
TEMPERATURES AT H85 AROUND 4C. HOWEVER...MODELS VARY ON THE DEGREE
OF THE FRONTAL SLOPE AND LIKEWISE THE TEMPERATURE PROFILE.
REGARDLESS...THIS NARROW WINDOW OF OPPORTUNITY DOES NOT APPEAR TO
LAST LONG...SO WILL LEAVE MENTION OF MIXED PHASE OUT OF FORECAST
UNTIL CONFIDENCE INCREASES IN SUCH A SCENARIO. SNOW WILL QUICKLY
BECOME THE DOMINANT TYPE OF PRECIPITATION SUNDAY AFTERNOON/NIGHT.
MODELS VARY ON THE SPECIFICS...BUT THERE DOES APPEAR TO BE A
SUPPORTIVE PERIOD...ALBEIT A QUICK MOVING FOCUS...OF MODERATE SNOW
SUNDAY NIGHT WITH GOOD FRONTOGENETICAL FORCING AND DEEP OMEGA WITHIN
A SATURATED ENVIRONMENT.

A COLD PERIOD IS IN STORE FOR THE AREA BEGINNING SUNDAY NIGHT
THROUGH MIDDLE NEXT WEEK...AS READINGS APPEAR TO REMAIN BELOW THE
FREEZING MARK AS THE ARCTIC AIRMASS REMAINS/REINFORCED IN THE
REGION. SINGLE DIGIT READINGS FOR LOW TEMPERATURES WILL BE POSSIBLE
IN MANY AREAS MONDAY/TUESDAY MORNINGS. WITH A STRONG UPPER JET
NEAR/OVER THE REGION...A QUICK-MOVING EMBEDDED DISTURBANCE WILL
PROVIDE A CHANCE OF SNOW ON TUESDAY. THEREAFTER...MODELS GREATLY
VARY ON THE TEMPERATURES...TIMING OF UPPER DISTURBANCES...AND
OVERALL CONSISTENCY. TRENDED CONSERVATIVE ON PRECIPITATION CHANCES
PAST WEDNESDAY AS SIGNIFICANT UNCERTAINTY EXISTS BETWEEN OPERATIONAL
MODEL OUTPUT.

BLAIR

&&

.AVIATION...

FORECAST IS MAINLY A CONCERN FOR WINDS NEXT 24 HOURS.
SOUTHWESTERLY WINDS TODAY INCREASE INTO THE LATE EVENING HOURS AND
EXPECT TO BE SUSTAINED OVER 12KTS BY LATE AFTERNOON. INCREASING
STILL WITH GUSTS TO 30KTS BY MID MORNING AS WINDS ALOFT INCREASE
OVER 50KTS ACROSS MUCH OF THE AREA. DONT SEE A 20KT INCREASE
CONTAINED WITHIN A 200 FT LAYER SO WILL NOT ADD WIND SHEAR...BUT
NOTE THAT INCREASE IN WINDSPEEDS IS CONSISTENT AND FAST AS YOU GO
ALOFT. MID CLOUDS IN THE MORNING AS ISENTROPIC LIFT AROUND 750MB
EXPECTED TO BRING IN A DECK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 9 AM SATURDAY TO 9 PM SATURDAY FOR KSZ011-
KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Dec 12, 4:09 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 AM CST FRI DEC 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
409 AM CST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHERLY WINDS ON SATURDAY WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS OVER 40 MPH FROM THE MID MORNING HOURS THROUGH THE EARLY
EVENING HOURS.

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE REGION SUNDAY AND
SUNDAY NIGHT. A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE FOR
THE ENTIRE OUTLOOK AREA SUNDAY AFTERNOON AND EVENING...WHICH SHOULD
CHANGE OVER TO LIGHT SNOW OR FLURRIES SUNDAY NIGHT. AT THIS TIME
ACCUMULATIONS OF SNOW OR ICE LOOK TO BE VERY LIGHT. IN
ADDITION...TEMPERATURES WILL PLUMMET BEHIND THE FRONT AS AN ARCTIC
AIRMASS SETTLES OVER THE REGION. ANOTHER CHANCE OF LIGHT SNOW OR
FLURRIES WILL BE POSSIBLE ON TUESDAY. DETAILS SURROUNDING EACH
PRECIPITATION CHANCE ARE STILL VARIABLE...AND WILL BE MONITORED
OVER THE NEXT FEW DAYS. CHECK BACK FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.